An 8-year-old boy with hypoplastic left heart syndrome with a previous history of thrombosis within the inferior vena cava receiving stable warfarin dosing for anticoagulation was diagnosed with influenza B. He was subsequently placed on oseltamivir therapy according to the Centers for Disease Control and Prevention clinical practice guidelines. During the hospitalization, his international normalized ratio steadily increased to supratherapeutic levels and returned to baseline after discontinuation of oseltamivir therapy. This case represents a drug-drug interaction that has not been previously reported in children or adolescents. An extensive review of the pharmacokinetic and pharmacodynamic literature did not uncover a definitive etiology for this interaction. However, several undefined aspects in each drug’s disposition pathway need further elucidation. Until this interaction is understood, caution is warranted, and close monitoring of the international normalized ratio should be performed in all patients prescribed oseltamivir concomitantly with warfarin.
- congenital heart disease
- hypoplastic left heart syndrome
- international normalized ratio
- Accepted February 2, 2015.
- Copyright © 2015 by the American Academy of Pediatrics